MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 4.0X18 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 4.0X18 MM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 7601-04018
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Visual inspection: the device was inspected, and it was observed that screw had fractured immediately below the ball feature of the screw shank.Analysis of the fracture face indicated that the failure likely occurred in torsion.Complaint history records were reviewed for this lot, and no similar complaints were identified.Per surgical technique: screw insertion - after the pedicle screw pathway has been prepared and proper screw size has been determined, load the implant for screw insertion using a yukon screw inserter.When loading the yukon screws, grasp the implant by the screw shaft and give a slight rotation, while simultaneously applying a downward force to properly engage the screw.Once loaded, spin the knob located above the sleeve clockwise to lock the screw in place.The yukon screw inserter has a black sleeve for ease of identification.Once the screw has been loaded, insert it into the pilot hole until desired depth is reached.Disengage the screw inserter by turning the knob above the sleeve counter-clockwise.Repeat until all screws are placed.Note: the yukon screw inserter can be used with either the ratcheting axial handle or the fixed axial handle.Excessive torsional forces during insertion may have overloaded the structural integrity of the screw, resulting in a failure of this nature.Insufficient screw hole preparation or patient bone quality may have also contributed to the failure.According to the complainant, the surgeon opted to leave the shaft of the screw in the patient as they felt it would be more detrimental to attempt removal.
 
Event or Problem Description
This report summarizes one malfunction event where a yukon polyaxial screw fractured during insertion.The surgeon opted to leave the shaft of the screw in the patient as they felt it would be more detrimental to attempt removal.There were no adverse consequences to the patient.The procedure was completed successfully with a 5 minute surgical delay.

Brand Name
POLYAXIAL SCREW; SIZE 4.0X18 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key12254964
Report Number3004774118-2021-00236
Device Sequence Number3532608
Product Code NKG
UDI-Device Identifier10888857349544
UDI-Public10888857349544
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K171444
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7601-04018
Device Catalogue Number7601-04018
Device Lot Number22DW
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/01/2021
Initial Report FDA Received Date07/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1